Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 87, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 25, 2018, 2:43 PM EDT for Calhoun County, Richland County, South Carolina. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2018, 2:43 PM EDT (18:43 UTC)
- Expired
- Jun 25, 2018, 3:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 30 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 2:52 PM EDT | TSTM WND DMG | 8 E Gaston, SC | UTILITY REPORTED TREE LIMBS DOWN ON LINES ALONG WITH A BROKEN POWER POLE ON OLD SWAMP ROAD IN THE SANDY RUN COMMUNITY. |
| Jun 25, 3:15 PM EDT | TSTM WND DMG | 10 E Swansea, SC | REPORTED A TREE DOWN IN THE EASTBOUND SIDE OF I-26 NEAR MILE MARKER 133. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 1:02 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
962
WUUS52 KCAE 251843
SVRCAE
SCC017-079-251930-
/O.NEW.KCAE.SV.W.0087.180625T1843Z-180625T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
243 PM EDT MON JUN 25 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northwestern Calhoun County in central South Carolina...
Southeastern Richland County in central South Carolina...
* Until 330 PM EDT.
* At 243 PM EDT, a severe thunderstorm was located 9 miles east of
Gaston, or 11 miles southeast of Cayce, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
St. Matthews.
This includes Interstate 26 between mile markers 124 and 127, and
between mile markers 131 and 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3361 8071 3373 8098 3376 8093 3377 8094
3378 8101 3375 8104 3376 8106 3380 8104
3385 8097 3385 8063 3384 8062
TIME...MOT...LOC 1843Z 270DEG 11KT 3382 8093
HAIL...1.00IN
WIND...60MPH
$$
WRSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 11:11 AM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jun 25, 11:11 AM EDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1111 AM EDT Mon Jun 25 2018 .SYNOPSIS... High pressure will extend from the Atlantic westward into the Gulf of Mexico through today. A hot westerly flow will continue north of this ridge locally and high temperatures will be in the mid 90s to around 100 degrees. A cold front will push into the forecast area tonight and Tuesday bringing showers and thunderstorms. Tuesday should be the coolest day in the past week or so due mainly to increased cloud cover. A more climatological pattern unfolds for the remainder of the period with increasing moisture and ridging into the Southeast. This pattern supports scattered diurnal thunderstorms and above normal temperatures. && .NEAR TERM /THROUGH TONIGHT/... The main concern will be the possibility of severe thunderstorms and localized flooding. A surface trough will be in the forecast area today ahead of the approaching cold front. The front is forecast to sink southward and into the area tonight. Despite strong heating and convergence into the surface trough, upper ridging will likely limit thunderstorm coverage this afternoon, except there may be considerable coverage in the north section late, with moisture pooling ahead of the cold front plus an approaching mid-level shortwave trough. The greatest coverage may be this evening closer to the maximum of diurnal instability and ahead of a mid- level shortwave trough and in an area of convergence near the front. There will be a continued threat of thunderstorms overnight with the front and upper feature in the area. The NAM and GFS depict strong instability with surface- based LI values -8 to -10. Forecast soundings indicate considerable CAPE in the hail growth region. Damaging wind and hail will be possible with the thunderstorms. Precipitable water is forecast to be around 2 inches. High rainfall rates and possible training near the front support a possibility of localized flooding. We followed a guidance for the temperature forecast. Expect peak heat index values about 105 and just below the heat advisory criteria of 110 today. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... An upper level disturbance will be exiting the CWA to the east Tuesday morning. Any lingering storms should dissipate through the morning, if not already out of the area. The frontal boundary will be near or in the forecast area during the day. Models differ on the location of the front, ranging from the ECMWF which keeps it across our north while the NAM pushes it just south of the CSRA. The GFS is between the two solutions, keeping the southern FA in the warm sector. We favored the GFS for temperature and PoP guidance. Showers and thunderstorms will be likely along the front with PWAT values around 2.00 inches over the Southeast. Moderate potential instability will support deep convection although the threat for severe weather may be lower than Monday with less dry air aloft and wet bulb zero temperatures around 13 kft. Although, high PWAT values and a stalled or slow moving front supports a threat of localized flash flooding. A shortwave will move into the forecast area late afternoon/evening supporting convection past the peak heating time frame. The increased cloud cover and slightly cooler air behind the front should make Tuesday one of the coolest days in the past week or so, with highs only in the upper 80s to the north and low to mid 90s in the southern FA. Lows will be in the low 70s. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Surface high pressure in the Northeast shifts offshore by mid- week allowing SW flow to develop across the region. Warm moist advection will bring back above normal temperatures and scattered afternoon convection Wednesday. A mid-level trough moves into the eastern CONUS late Wednesday and Thursday. With a drier, westerly flow in place Thursday fewer showers and thunderstorms are expected during the day. Model guidance has been trending drier for Thursday afternoon. Surface high pressure builds back into the Northeast behind the exiting trough near the end of the week. This will push another backdoor front into the mid-Atlantic, keeping in a chance for showers and thunderstorms. Upper level ridging and onshore flow develops for the weekend into early next week. This pattern supports warming temperatures and a climatological pattern of scattered afternoon convection. Expect highs in the mid to upper 90s and lows in the 70s. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... VFR conditions should persist through the day, until showers and thunderstorms bring restrictions this evening. A surface trough will be in the forecast area today ahead of the approaching cold front. The front is forecast to sink southward and into the area tonight. Despite strong heating and convergence into the surface trough, upper ridging will likely limit thunderstorm coverage during much of the afternoon. The hi-res models do show scattered convection developing between 20Z and 23Z, but confidence is too low to include in the terminal forecasts at this time. The greatest coverage may be this evening closer to the maximum of diurnal instability and ahead of a mid-level shortwave trough and in an area of convergence near the front. Kept thunderstorms in the terminal forecasts during the 00z to 04z time frame. There will be a continued threat of thunderstorms overnight with the front and upper feature in the area. Damaging wind and hail will be possible with the thunderstorms. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in early morning fog plus mainly afternoon and evening thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 25, 2:17 AM EDT, 12 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 217 AM EDT Mon Jun 25 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-260630- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 217 AM EDT Mon Jun 25 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Thunderstorms with damaging wind and hail will be possible this afternoon and tonight. The threat will be greatest this evening. There will also be a possibility of very heavy rain leading to localized flooding this afternoon and especially tonight. It will be hot today with heat index values peaking near 105. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and tonight.
In the hours before
Local storm report, Jun 25, 10:16 AM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1016 AM EDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM TSTM WND DMG 10 E GASTON 33.79N 80.92W
06/24/2018 CALHOUN SC EMERGENCY MNGR
TREE LIMBS DOWN AND MAJOR DAMAGE TO AN
ALUMINUM PUMP HOUSE AT 1273 OLD SWAMP ROAD
IN SANDY RUN. TIME ESTIMATED FROM RADAR.
&&
RCLocal storm report, Jun 25, 10:36 AM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1036 AM EDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG CAMDEN 34.25N 80.61W
06/24/2018 KERSHAW SC 911 CALL CENTER
NUMEROUS TREES DOWN AND POWER OUTAGES IN AND
AROUND CAMDEN. TIME ESTIMATED FROM RADAR.
&&
RCLocal storm report, Jun 25, 12:45 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1245 PM EDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG 1 W NORWAY 33.45N 81.15W
06/24/2018 ORANGEBURG SC PUBLIC
PECAN TREES DOWN AND METAL SIDING RIPPED
FROM HOME.
&&
RCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 8:00 PM EDT | Special Weather Statement | CAE | Lexington, Richland | 45 min |
| Jun 24, 8:09 PM EDT | Special Weather Statement | CAE | Kershaw | 36 min |
| Jun 24, 8:22 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 23 min |
| Jun 24, 8:38 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland, Sumter | 37 min |
| Jun 24, 9:09 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 36 min |
| Jun 24, 9:11 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 64 min |
| Jun 24, 9:27 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 33 min |
| Jun 24, 9:35 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 55 min |
| Jun 24, 9:40 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg | 50 min |
| Jun 24, 10:00 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 60 min |
| Jun 24, 10:09 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 36 min |
| Jun 24, 10:30 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 30 min |
| Jun 24, 10:40 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 35 min |
| Jun 24, 10:47 PM EDT | Areal Flood Advisory | CAE | Aiken | 3 hr |
| Jun 24, 10:52 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 53 min |
| Jun 24, 11:42 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 33 min |
| Jun 25, 3:37 PM EDT | Special Weather Statement | CAE | Clarendon | 38 min |
| Jun 25, 3:48 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 42 min |
| Jun 25, 3:51 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 39 min |
| Jun 25, 3:52 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg | 38 min |
| Jun 25, 4:24 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 51 min |
| Jun 25, 4:56 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 34 min |
| Jun 25, 5:34 PM EDT | Severe Thunderstorm Warning | CAE | Lee | 26 min |
| Jun 25, 5:57 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Kershaw, Lee, Sumter | 48 min |
| Jun 25, 6:43 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Richland | 32 min |
| Jun 25, 6:50 PM EDT | Special Weather Statement | CAE | Chesterfield | 25 min |
| Jun 25, 6:57 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Sumter | 48 min |
| Jun 25, 6:57 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 63 min |
| Jun 25, 7:13 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg, Richland | 32 min |
| Jun 25, 7:24 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 66 min |
| Jun 25, 7:39 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 66 min |
| Jun 25, 7:41 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lexington, Orangeburg, Richland, Sumter | 34 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.